Oklahoma, 2004

Damaging Wind in Oklahoma, August 9, 2004

August 9, 2004 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 9:25 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 9, 9:25 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1014 AM CDT MON AUG  9 2004

.DISCUSSION...
RAIN CHANCES TODAY ARE VERY SMALL BUT NO ZERO. THE OUTFLOW
BOUNDARY/FRONT FROM LAST NIGHT IS ILL-DEFINED BUT STRETCHED ACROSS
THE SOUTHERN THIRD OF OK AT LATE MORNING. THIS WILL LIKELY BECOME
DIFFUSE THROUGH THE DAY WITH LIGHT AND VARIABLE WINDS IN MANY PLACES.

TEMPERATURES WERE LOWERED SLIGHTLY BASED ON SOUNDINGS AND FORECAST
CLOUD COVER WAS DECREASED BASED ON CURRENT AND EXPECTED TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  90  68  93  65 /  20  20  20  60
HOBART OK         90  68  94  64 /  20  20  20  40
WICHITA FALLS TX  92  69  95  69 /  20  20  20  40
GAGE OK           88  66  90  59 /  20  30  30  50
PONCA CITY OK     88  67  88  61 /  20  30  40  60
DURANT OK         91  70  95  70 /  20  20  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

9
Hazardous weather outlook, Aug 9, 11:00 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 9 2004

OKZ004>048-050>052-TXZ083>090-101200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS WEST OF STATE HIGHWAY 34 AND
NORTH OF I-40 TONIGHT. THERE IS A VERY GOOD CHANCE FOR A
THUNDERSTORM COMPLEX LATE THIS EVENING AND OVERNIGHT ACROSS NORTHERN
AND WESTERN OKLAHOMA. A FEW STORMS WITHIN THE COMPLEX COULD BE
SEVERE.

DISCUSSION...

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE HIGH PLAINS OF
EASTERN COLORADO AND NEAR THE RATON MESA OF NORTHERN NEW MEXICO IN
AREAS OF UPSLOPE WIND FLOW. THESE STORMS WILL LIKELY MOVE SOUTHEAST
THROUGH THE EVENING AND AFFECT NORTHWEST OKLAHOMA LATE IN THE
EVENING AND OVERNIGHT.

DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER ELEMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LIKELY BE ONGOING EARLY TUESDAY MORNING IN THE
WEST AND NORTH OF OKLAHOMA. TUESDAY NIGHT AND WEDNESDAY MORNING A
STRONGER COLD FRONT WILL BRING EVEN BETTER CHANCES OF STORMS TO ALL
OF OKLAHOMA AND ADJACENT PARTS OF TEXAS. THERE IS A SLIGHT RISK OF
SEVERE WEATHER WITH THIS FRONT OVER THE NORTHWEST THREE-FOURTHS OF
OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700
AM TUESDAY.

In the hours before

Special weather statement, Aug 9, 12:56 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
156 PM CDT MON AUG 9 2004

OKZ004-091915-
HARPER OK-
156 PM CDT MON AUG 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF ROSSTON AT 156 PM
CDT...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 9, 1:31 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
231 PM CDT MON AUG 9 2004

OKZ004-091945-
HARPER OK-
231 PM CDT MON AUG 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF ROSSTON AT 231 PM
CDT. THE STORM WAS NEARLY STATIONARY.

TORRENTIAL RAINFALL CAN BE EXPECTED WITH THIS STORM AS WELL AS SMALL
HAIL AND WIND GUSTS TO 50 MPH.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Aug 9, 2:08 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
308 PM CDT MON AUG 9 2004

OKZ004-009-092030-
ELLIS OK-HARPER OK-
308 PM CDT MON AUG 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF MAY AT 308 PM
CDT...MOVING SOUTH AT 10 MPH.

TORRENTIAL RAINFALL...SMALL HAIL AND WINDS AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 9, 2:38 PM CST
Where
Ellis County, 1 mi E of Catesby
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.500, -99.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417674.